Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 196, NWS Aberdeen, SD

August 27, 2015Jones County, Stanley County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 27, 2015, 1:26 AM CDT for Jones County, Stanley County, South Dakota. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2015, 1:26 AM CDT (06:26 UTC)
Expired
Aug 27, 2015, 1:44 AM CDT
In force
18 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Jones County, SD, Stanley County, SD

The radar

The Rapid City radar (KUDX), 169 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 6.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2015-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2015-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-667 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 12:40 AM CDT, 46 minutes earlier.

Area forecast discussion, Aug 27, 12:40 AM CDT, 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1240 AM CDT THU AUG 27 2015

.UPDATE...
ISSUED AT 912 PM CDT WED AUG 26 2015

SHOWERS AND STORMS DEVELOPING IN WESTERN SD LATE THIS EVENING
MOVING EAST TOWARDS OUR CWA. CURRENT FORECAST LOOKS GOOD
INCREASING POPS THROUGH THE NIGHT.

UPDATE ISSUED AT 705 PM CDT WED AUG 26 2015

00Z AVIATION DISCUSSION UPDATED BELOW.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 705 PM CDT WED AUG 26 2015

PRECIPITATION CHANCES THROUGH THE PERIOD WILL BE THE MAIN FORECAST
CONCERN.

A DEVELOPING UPPER LEVEL LOW PRESSURE SYSTEM...CURRENTLY OVER
UTAH...WILL SLOWLY TRACK ACROSS THE REGION TONIGHT THROUGH THURSDAY
NIGHT. THIS SYSTEM WILL BRING SHOWERS AND THUNDERSTORMS TONIGHT FOR
THE MISSOURI RIVER VALLEY THANKS TO A FAIRLY GOOD LLJ. LIKE WITH
THIS MORNINGS CONVECTION...A FEW STRONGER STORMS ARE POSSIBLE WITH
HAIL BEING THE MAIN THREAT. PCPN CHANCES ON THURSDAY IS A LITTLE
MORE UNCLEAR AT THIS TIME. SOME MODELS SUGGEST DRY CONDITIONS WHILE
OTHER SUGGEST SHOWERS CONTINUING THROUGH THE DAY. WITH LITTLE
FORECASTER CONFIDENCE...WILL MAINTAIN SCHC TO CHC POPS THROUGH THE
DAY. THE LLJ SHIFTS TO SE SOUTH DAKOTA ON THURSDAY NIGHT WITH A
MAJORITY OF THE PCPN OCCURRING SOUTHEAST OF THIS CWA. CONDITIONS
SHOULD DRY OUT ON FRIDAY AS A SURFACE HIGH PRESSURE BUILDS INTO THE
REGION.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 705 PM CDT WED AUG 26 2015

UPPER LEVEL RIDGING WILL KEEP THE EXTENDED WARM WITH HIGHS WELL INTO
THE 80S THROUGH THE PERIOD. AS THE RIDGE SHIFTS EAST ON SUNDAY
SOUTHWEST FLOW ALOFT WILL ALSO LIMIT MOISTURE AVAILABILITY. BETWEEN
GOOD CAPPING AND LACK OF MOISTURE PRECIP CHANCES WILL BE
LIMITED...CONFINED MOSTLY TO THE FAR NORTHEAST.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1238 AM CDT THU AUG 27 2015

WIDESPREAD LIFT FROM AN UPPER LEVEL LOW PRESSURE TROUGH MOVING INTO
THE REGION WILL BRING MAINLY SHOWERS ALONG WITH A FEW STORMS TO ALL
LOCATIONS INTO THURSDAY EVENING. VFR CEILINGS ARE EXPECTED TO FALL
TO MVFR AT PIR AND MBG DURING THE DAY THURSDAY AS NORTHEAST WINDS
INCREASE.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...MOHR
SHORT TERM...SD
LONG TERM...WISE
AVIATION...TDK
Hazardous weather outlook, Aug 26, 3:54 AM CDT, 21 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
354 AM CDT WED AUG 26 2015

SDZ003>006-009-010-015>018-033>037-045-048-051-270900-
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
354 AM CDT WED AUG 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED WEAK STORM OR TWO COULD FORM IN THE EARLY MORNING
HOURS WEST OF THE JAMES VALLEY. NO SEVERE WEATHER IS EXPECTED.
STORMS WILL DEVELOP IN THE HEAT OF THE AFTERNOON ACROSS WESTERN
SOUTH DAKOTA...AND PROCEED INTO THE MISSOURI VALLEY THIS EVENING.
A STORM OR TWO MAY BE ACCOMPANIED BY SEVERE WINDS OR
HAIL...HOWEVER THE THREAT REMAINS LOW. STORM COVERAGE WILL
INCREASE OVERNIGHT...BUT WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND STORMS ARE EXPECTED THURSDAY/THURSDAY NIGHT
ACROSS MUCH OF NORTHERN...CENTRAL...AND EASTERN SOUTH
DAKOTA...AND WESTERN MINNESOTA. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ039-046-SDZ007-008-011-019>023-270900-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
354 AM CDT WED AUG 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND STORMS ARE EXPECTED THURSDAY/THURSDAY NIGHT
ACROSS MUCH OF NORTHERN...CENTRAL...AND EASTERN SOUTH
DAKOTA...AND WESTERN MINNESOTA. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CONNELLY

In the hours before

Special weather statement, Aug 27, 12:46 AM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1246 AM CDT THU AUG 27 2015

SDZ033-045-270630-
JONES SD-STANLEY SD-
1246 AM CDT THU AUG 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JONES AND
SOUTHWESTERN STANLEY COUNTIES UNTIL 130 AM CDT/1230 AM MDT/...

AT 1246 AM CDT /1146 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR MIDLAND...OR 22 MILES EAST OF PHILIP...MOVING EAST
AT 30 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BUNKER...CAPA...VAN METRE...BROWN CHURCH AND HAYES.

LAT...LON 4399 10106 4400 10105 4417 10105 4417 10116
      4430 10117 4446 10115 4446 10102 4424 10069
      4396 10080
TIME...MOT...LOC 0546Z 264DEG 27KT 4412 10122

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 12:46 AM CDTSpecial Weather StatementABRStanley44 min
Aug 27, 1:51 AM CDTSpecial Weather StatementABRCorson39 min
Aug 27, 2:01 AM CDTSpecial Weather StatementABRLyman44 min
Aug 27, 2:08 AM CDTSevere Thunderstorm WarningABRJones, Lyman67 min
Aug 27, 3:13 AM CDTSpecial Weather StatementABRBrule47 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.